Kansas, 2003

Drought in Kansas, August 28, 2003

August 28, 2003 · NWS DDC · 27 events in 27 counties and zones

A two to three year drought plagued most of the area. Some rainfall deficits were as high as 20 inches over a 28 month long period.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A two to three year drought plagued most of the area. Some rainfall deficits were as high as 20 inches over a 28 month long period. Record low river and stream levels were noted across much of the area. Summer crops suffered greatly with yields of beans, corn and milo being much less than normal. Beneficial rains fell in the last three days of August but at least 50 percent of western Kansas was still in a drought with continued large deficits of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 2:20 PM CST, 9 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 2:20 PM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT THU AUG 28 2003

DAYS 1-2...

MAIN CHALLENGE IS HEAVY RAIN AND THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST HALF OF CWA...AND HOW FAR NORTH PRECIP WILL BE THROUGH
SATURDAY.

WV LOOP SHOWS MID LEVEL VORT MAX MOVING INTO COLORADO AT
THIS TIME WITH NORTHERN BRANCH VORT MAX ALONG MONTANA/CANADA
BORDER.  SFC FRONT STRETCHED FROM THE I-70 CORRIDOR ACROSS EASTERN
KANSAS SOUTHWESTWARD TO A LOW SOUTHWEST OF GCK.  ENHANCED MOISTURE
CONVERGENCE ACCORDING TO MSAS ANALYSIS AT 19Z WAS LOCATED ON THE
FRONT WEST OF GBD.  THIS IS WHERE FIRST SFC-BASED ACTIVITY HAS
EXPLODED AS OF 19Z.  STORMS, SOME SEVERE, WILL CONTINUE TO ORGANIZE
ON THE FRONT EARLY THIS EVENING AND MOVE GENERALLY EAST-SOUTHEAST AS
THE FRONT SAGS SLOWLY SOUTH.  RICH LOW LEVEL MOISTURE EXISTS WITH
14-15C 850MB DEWPOINTS ON THE RAOBS ACROSS PRETTY MUCH ALL OF THE
SOUTHERN PLAINS.  FAIRLY WEAK 500MB WINDS WILL INHIBIT SIGNIFICANT
SEVERE, HOWEVER WE HAVE ALREADY RECEIVED HALF-DOLLAR SIZE HAIL WITH
THE FIRST CELL.  WITH 100F AT DDC AS I WRITE, DAMAGING TO PERHAPS
VERY LOCALIZED DESTRUCTIVE DOWNBURST WINDS CANNOT BE RULED OUT IN
THE EARLY HOURS OF THE CONVECTIVE COMPLEX.

DEVELOPMENT BEHIND THIS INITIAL SURFACE BASED COMPLEX IS POSSIBLE IN
700MB ZONE OF DEFORMATION ACROSS THE AREA AFTER MIDNIGHT, SO AN
ATTENDANT HEAVY RAIN AND LOCALIZED FLOOD THREAT CANNOT BE RULED
OUT.  LOW LEVEL BAROCLINIC ZONE WILL SHIFT SOUTH INTO NORTHERN
OKLAHOMA TOMORROW AND MUCH OF THE PCPN WILL BE JUST SOUTH OF THE
CWA, HOWEVER THE FORECAST AREA WILL CONTINUE TO BE IN ZONE OF
DEFORMATION AT 700MB TOMORROW AND DIVERGENCE ALOFT, SO WILL CONTINUE
WITH HIGHEST CHANCE POPS TO THE FAR SOUTHEAST (50%) WITH SLIGHT
CHANCE 20% TOWARDS SCOTT CITY AND LA CROSSE.

ETA AND NGM ARE IN REMARKABLE AGREEMENT ABOUT DEVELOPING SIGNIFICANT
H5/H7 VORT OVER THE TX PANHANDLE SATURDAY.  SUBSEQUENT
SHEAR/DEFORMATION AXIS BASED ON TWO MODELS IS PROGGED TO MOVE BACK
NORTH INTO THE FORECAST AREA.  ALSO, A LONG UPSLOPE COMPONENT FETCH
700-800MB 25-35KTS IS PROGGED.  GREATER THAN 90% RH FIELD, AS A
RESULT, FORECAST TO SLOWLY SHIFT INTO THE SOUTHERN ZONES AND WILL
INCREASE SATURDAY POPS TO 50% ACROSS THE SOUTHERN ROW COUNTIES.

TEMPERATURES FRIDAY WILL BE MID-UPPER 70S IN AREAS OF SIGNIFICANT
RAINFALL (SOUTHEAST ZONES) WITH 80-82F EXPECTED TOWARDS HAYS.
SIGNIFICANT CLOUD COVER AND AREAS OF RAIN ON SATURDAY WILL KEEP
TEMPERATURES QUITE COOL IN THE LOWER 70S.

DAYS 3-7...

FORECAST CHALLENGES FOR THE EXTENDED PERIOD ARE CHANCES OF UPSLOPE
PRECIP SATURDAY NIGHT AND SUNDAY.

WEAK UPPER TROUGH TO MOVE EAST FROM THE CENTRAL PLAINS ACROSS
WESTERN KANSAS SAT NIGHT AND SUNDAY MAY GIVE US A CHANCE OF RAIN
SHOWERS WITH CONTINUED MOIST UPSLOPE LOW LEVEL FLOW. HAVE ADDED A
SMALL POP TO COVER. THEN LIGHT NORTHWEST FLOW SETS UP WITH A SLOW
WARMING TREND INTO THURSDAY. MAIN UPPER TROUGH TO BE EAST OF AREA
WITH COOLER SURFACE RIDGING. TEMPS SHOULD WARM BACK INTO THE 80S
MONDAY INTO THURSDAY. ENSEMBLES AND GFS COMPARED TO EC LOOK IN
SOMEWHAT AGREEABLE MEDIUM RANGE CONTINUITY WITH BROAD UPPER TROUGH
IN THE EASTERN CONUS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 65 77 64 72 / 70 50 40 40
GCK 63 79 63 72 / 50 40 40 30
EHA 62 77 62 72 / 60 50 50 50
LBL 65 77 63 72 / 70 70 50 50
HYS 64 80 60 73 / 40 30 20 20
P28 69 78 66 72 / 90 80 60 50

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/KRUSE
Hazardous weather outlook, Aug 28, 4:00 AM CST, 19 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL OUTFLOW BOUNDARIES WILL BE LOCATED ACROSS SOUTHWEST KANSAS
TODAY AS A CLUSTER OF THUNDERSTORMS MOVE EAST OF THE AREA
THIS MORNING. A COLD FRONT WILL THEN MOVE INTO THE AREA BY THE EARLY
AFTERNOON AND THESE WILL BE THE FOCUS FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS THAT WILL DEVELOP LATER
TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS
ACROSS SOUTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE SOUTH INTO NORTHERN OKLAHOMA ON FRIDAY
WHERE IT WILL BECOME STATIONARY. THIS WILL PROVIDE AN
OPPORTUNITY FOR WIDESPREAD PRECIPITATION ACROSS PORTIONS OF SOUTHWEST
KANSAS FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT, RAINFALL TOTALS OF
ONE TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS
EVENING.

18

In the hours before

Local storm report, Aug 28, 6:21 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
0721 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    16 NW KISMET              KS   1.75 IN HAIL
08/28/03   SEWARD

0710 PM    16 NW KISMET              KS   65 MPH WIND GUST
08/28/03   SEWARD                         ESTIMATED 60 TO 70 MPH
                                          WINDS CAUSING TREE DAMAGE

UMSCHEID
Special weather statement, Aug 28, 8:01 PM CST, 3 hours 58 minutes before
KSZ045-046-064>066-078>081-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT THU AUG 28 2003

...SEVERE THUNDERSTORM WATCH NUMBER 906 HAS EXPIRED FOR PARTS OF
CENTRAL AND WEST CENTRAL KANSAS...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH:

NESS...RUSH....HODGEMAN...PAWNEE...FORD...EDWARDS...
STAFFORD...KIOWA...PRATT.

THE RISK OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA, AND THUS THE
SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.  ADDITIONAL
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT...WITH HEAVY
RAINFALL BEING A POSSIBILITY.  NO SEVERE WEATHER IS EXPECTED.

BURKE
Local storm report, Aug 28, 9:15 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    16 NW KISMET              KS   1.75 IN HAIL
08/28/03   SEWARD

0710 PM    16 NW KISMET              KS   65 MPH WIND GUST
08/28/03   SEWARD                         ESTIMATED 60 TO 70 MPH
                                          WINDS CAUSING TREE DAMAGE
                                          SEVERAL WINDOWS BROKEN
                                          SIDING DAMAGED

UMSCHEID/LACY
Local storm report, Aug 28, 9:22 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    5S SUBLETTE               KS   1.00 IN HAIL
08/28/03   HASKELL                        REPORTED BY HASKELL
                                          COUNTY SHERIFFS OFFICE.

LACY
Local storm report, Aug 28, 9:27 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    3W HUGOTON                KS   HEAVY RAIN
08/28/03   STEVENS                        SPOTTER REPORTED 4.25
                                          INCHES OF RAIN IN HIS
                                          GAUGE. ALSO REPORTED
                                          WATER COVERING THE MAIN
                                          ROAD AND SIDEWALKS IN
                                          HUGOTON.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Barber

When
August 28, 11:59 PM CST
Where
Barber forecast zone
Crop damage
$20 million
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Drought, Clark

When
August 28, 11:59 PM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Drought, Comanche

When
August 28, 11:59 PM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Drought, Edwards

When
August 28, 11:59 PM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Drought, Ellis

When
August 28, 11:59 PM CST
Where
Ellis forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Drought, Finney

When
August 28, 11:59 PM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Drought, Ford

When
August 28, 11:59 PM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Drought, Grant

When
August 28, 11:59 PM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Drought, Gray

When
August 28, 11:59 PM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Drought, Hamilton

When
August 28, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Drought, Haskell

When
August 28, 11:59 PM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Drought, Hodgeman

When
August 28, 11:59 PM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Drought, Kearny

When
August 28, 11:59 PM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Drought, Kiowa

When
August 28, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Drought, Lane

When
August 28, 11:59 PM CST
Where
Lane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Drought, Meade

When
August 28, 11:59 PM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Drought, Morton

When
August 28, 11:59 PM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Drought, Ness

When
August 28, 11:59 PM CST
Where
Ness forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Drought, Pawnee

When
August 28, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Drought, Pratt

When
August 28, 11:59 PM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Drought, Rush

When
August 28, 11:59 PM CST
Where
Rush forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Drought, Scott

When
August 28, 11:59 PM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Drought, Seward

When
August 28, 11:59 PM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Drought, Stafford

When
August 28, 11:59 PM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Drought, Stanton

When
August 28, 11:59 PM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Drought, Stevens

When
August 28, 11:59 PM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Drought, Trego

When
August 28, 11:59 PM CST
Where
Trego forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333308, 5333309, 5333310, 5333311, 5333312, 5333313, 5333314, 5333315, 5333633, 5333634, 5333635, 5333636, 5333637, 5333638, 5333639, 5333640, 5333641, 5333642, 5333643, 5333644, 5333645, 5333646, 5333647, 5333648, 5333649, 5333650, 5333651.